Category: Calcium/Bone Disorders

Monitor: 5

5 - HYPERCALCEMIA FROM CALCIUM SULFATE ANTIBIOTIC BEADS A LESSON FOR ENDOCRINOLOGISTS

Thursday, Apr 25
12:30 PM – 1:00 PM

Objective :

Prosthetic joint infections (PJI) can be a devastating complication of joint replacements. A local delivery system with dissolvable calcium sulfate beads has been developed to assist in the targeted delivery of antibiotics into the host joint. We present the case of patient with PJI who developed severe hypercalcemia after the placement of an antibiotic spacer with calcium sulfate antibiotic impregnated beads.


Methods : 69 year old female with a history of rheumatoid arthritis and PJI underwent surgical removal of hardware with placement of antibiotic beads was found to have hypercalcemia post-operatively. Preoperative (pre-op) labs were within normal limits, including corrected serum calcium of 10.1 mg/dL (8.5-10.1 mg/dL). On postoperative (post-op) day 2, serum laboratory was significant for calcium 12.7 mg/dL. Calcium level continues to rise and later was complicated by acute renal injury, acute pancreatitis and altered mental status.


Results :

On post-op day 7, calcium was 14.6 mg/dL and patient was given IV Zoledronic Acid 4 mg. Parathyroid hormone (PTH) was 18 pg/ml (14-72 pg/ml) and Parathyroid Related Protein (PTHrP) was 14 pg/ml (14-72 pg/ml). Calcitonin 160 units every 12 hours were ineffective. On post-op day 9, calcium peaked at 16.1 mg/dL. The patient was treated with intravenous furosemide in combination with intravenous fluids with gradual resolution of hypercalcemia on postoperative day 13. After ruling out other causes of hypercalcemia and reviewing the literature, we concluded the patient had non-PTH mediated hypercalcemia from the calcium sulfate antibiotic beads. At discharge the patient was normocalcemic with her baseline renal function and mental status.


Discussion :

This is an unusual case of acute severe symptomatic hypercalcemia following implantation of antibiotics impregnated in calcium sulfate beads for treatment of prosthetic joint infection. There are similar reports of hypercalcemiain the orthopedics literature. The time course is similar to prior reported cases. In addition, usual endocrinology and oncology etiologies of hypercalcemia would be responsive to bisphosphonate and calcitonin. In this case, all the above treatments were given with no response and were similar to what has previously reported. The hypercalcemia resolved with continued treatment with forced intravenous hydration and furosemide.


Conclusion :

This case demonstrates the need to consider antibiotic calcium sulfate bead use in prosthetic joint infections as an etiology for postoperative hypercalcemia. The usual measures for treating severe hypercalcemia are ineffective whereas, aggressive hydration along with diuresis can help with calcium excretion.

SHORT URL FUNCTION-->

Tiffany Kuo

Resident
NYP Brooklyn Methodist Hospital, New York

N/a

Rameez Shaukat

Attending
Staten Island University Hospital

n/a

Edmund Giegerich

Attending
NYP Brooklyn Methodist Hospital

n/a